Alert archive / Florida / Special Marine Warnings in 2008
Special Marine Warning 252, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Aug 31, 2008, 7:49 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2008, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 31, 2008, 8:25 PM EDT
- In force
- 36 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 83 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1484 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WHUS52 KKEY 312349
SMWKEY
GMZ033-075-010045-
/O.NEW.KKEY.MA.W.0252.080831T2349Z-080901T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
749 PM EDT SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM....
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM...
* UNTIL 845 PM EDT
* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
28 NAUTICAL MILES NORTHWEST OF SMITH SHOAL LIGHT TO 10 NAUTICAL
MILES NORTHWEST OF SMITH SHOAL LIGHT...MOVING NORTH AT 17 KNOTS.
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...POOR VISIBILITY IN HEAVY RAIN...AND POSSIBLE
WATERSPOUTS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THREATENING WEATHER HAS PASSED.
THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.
YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.
LAT...LON 2554 8226 2494 8200 2494 8199 2476 8193
2474 8222 2491 8232 2494 8229 2505 8234
2523 8251 2545 8263 2546 8262
TIME...MOT...LOC 2349Z 158DEG 17KT 2512 8222 2481 8210
$$
111 follow-up statement
000
FZUS72 KKEY 010025
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
825 PM EDT SUN AUG 31 2008
GMZ033-075-010032-
/O.CAN.KKEY.MA.W.0252.000000T0000Z-080901T0045Z/
822 PM EDT SUN AUG 31 2008
...SPECIAL MARINE WARNING CANCELED...
THE AFFECTED AREAS WERE...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS NORTH 20 NM AND
SOUTH 60 NM....
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM...
THE THUNDERSTORMS EARLIER PRODUCING STRONG WINDS HAVE WEAKENED...AND
WIND GUSTS IN EXCESS OF 35 KNOTS ARE NO LONGER EXPECTED. IN
ADDITION...CONDITIONS HAVE BECOME LESS FAVORABLE FOR WATERSPOUTS
WITH THESE SHOWERS. THEREFORE...THE SPECIAL MARINE WARNING IN EFFECT
FOR...THE OFFSHORE GULF WATERS OF MAINLAND MONROE...HAS BEEN
CANCELED.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.
LAT...LON 2554 8226 2494 8200 2494 8199 2476 8193
2474 8222 2491 8232 2494 8229 2505 8234
2523 8251 2545 8263 2546 8262
TIME...MOT...LOC 0022Z 158DEG 17KT 2526 8229 2495 8216
$$
11What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 31, 5:52 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 31, 5:52 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
552 PM EDT SUN AUG 31 2008
.DISCUSSION...
LOCAL UPDATES/ROUTINE ISSUANCES ARE COMPLETE WITH ALL TROPICAL STORM
WARNINGS DISCONTINUED AS OF 500 PM EDT. HURRICANE GUSTAV IS MOVING AT
A GOOD CLIP NORTHWESTWARD OVER THE CENTRAL GULF OF MEXICO...AWAY FROM
THE FLORIDA KEYS AND ADJOINING WATERS. OUTER SPIRAL RAINBANDS
DIRECTLY ASSOCIATED WITH GUSTAV ARE NOW WEST OF THE AREA. HOWEVER...
WIND SPEEDS IN THE LOWER TROPOSPHERE REMAIN ABOVE 20KT WITH A LAYER
MEAN DIRECTION FROM NEARLY DUE SOUTH. DIURNALLY ENHANCED CONVECTIVE
CELLS OVER CUBA ARE CURRENTLY DETECTED BY KEY WEST DOPPLER RADAR
MOVING NORTH OVER THE STRAITS OF FLORIDA...AND EPISODES OF SHOWERS
AND THUNDERSTORMS ARE LIKELY TO AFFECT PORTIONS OF THE FLORIDA KEYS
AND SURROUNDING WATERS THIS EVENING.
THE MESSY TROPICAL STORM/HYBRID CYCLONE KNOWN AS HANNA IS EXPECTED
TO MOVE VERY SLOWLY WESTWARD TOWARD THE NORTHERN BAHAMAS OVER THE
NEXT THREE DAYS. A NARROW LOW-LEVEL RIDGE WILL NOSE BETWEEN HANNA AND
GUSTAV...ACROSS THE FLORIDA PENINSULA AND SOUTHEASTERN GULF OF
MEXICO. THIS SETUP WILL RESULT FIRST IN AN ABRUPT SLACKENING OF WINDS
LATER TONIGHT AND LABOR DAY...AND SECOND IN A TRAJECTORY DEVELOPING
FROM THE NORTHEAST AT BOTH THE SURFACE AND THROUGH MUCH OF THE LOWER
TROPOSPHERE. WITH FAIRLY DECENT MOISTURE/INSTABILITY AROUND...WE WILL
LOOK TO MAINLAND SOUTH FLORIDA SEA BREEZES AND KEYS ISLAND
DIFFERENTIAL HEATING TO MODULATE SPATIAL/TEMPORAL PATTERNS OF SHOWER
AND THUNDERSTORM DEVELOPMENT FROM TUESDAY THROUGH THURSDAY. THE
DEVELOPMENTAL AND STRUCTURAL EVOLUTION OF HANNA REMAIN QUITE
UNCERTAIN...AS DOES THE ACTUAL CYCLONE TRACK. SOME FRESHENING OF
NORTHEAST BREEZES SEEMS PROBABLE WEDNESDAY THROUGH FRIDAY AS THE
CYCLONE BEGINS TO INFLUENCE GRADIENT FLOW.
FOR LATE WEEK...GLOBAL MODELS SUGGEST THE DEVELOPMENT OF A DEEP
SUBTROPICAL RIDGE OVER THE WESTERN NORTH ATLANTIC...EXTENDING TO THE
FLORIDA PENINSULA. THIS WOULD PLACE THE KEYS IN A MORE TYPICAL LATE
SUMMER REGIME.
&&
.MARINE...
ALL TROPICAL STORM WARNINGS ARE DISCONTINUED AS OF 500 PM EDT. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL ZONES. SMALL CRAFT ARE
ADVISED TO REMAIN IN PORT TONIGHT. WINDS AND SEAS WILL GRADUALLY
DIMINISH OVERNIGHT...AND RESIDUAL CONFUSED SWELL TRAINS WILL STILL
BE AROUND ON LABOR DAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS EVENING AS CELLS MOVE RAPIDLY NORTHWARD FROM CUBA. LOOK
FOR SHOWERS AND STORMS TO ARRIVE QUICKLY FROM SOUTHWARD THIS EVENING.
&&
.AVIATION...
WE BELIEVE THAT VFR CONDITIONS WILL PREVAIL THIS EVENING AND
OVERNIGHT AT THE KEY WEST AND MARATHON TERMINALS. OUTER RAINBANDS
FROM HURRICANE GUSTAV ARE REORGANIZING...AND REFORMING WELL TO OUR
WEST AS THE STORM MOVES AWAY FROM OUR AREA. THIS WILL ALLOW WINDS TO
DROP AND THE ODDS OF MVFR CIGS & VSBYS TO DECREASE STRONGLY. OUR
TAFS INCORPORATE THIS ASSESSMENT. WE WILL ISSUE TIMELY AMENDMENTS AS
NECESSARY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 87 81 90 81 / 40 40 40 40
MARATHON 87 81 91 81 / 40 40 40 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ031-GMZ032-GMZ033-
GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........KASPER/04
AVIATION/NOWCASTS.....DFM/11
DATA COLLECTION.......FUENTES
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Aug 31, 5:15 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KEY WEST FL 515 PM EDT SUN AUG 31 2008 UPDATED TO REMOVE TROPICAL STORM WARNING FLZ076>078-GMZ031>033-052>054-072>075-011015- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 515 PM EDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT SINCE HURRICANE GUSTAV HAS MOVED FAR ENOUGH AWAY FROM OUR SERVICE AREA...THE TROPICAL STORM WARNING FOR WATERS FROM JUST WEST OF KEY WEST THROUGH DRY TORTUGAS HAS BEEN CANCELED. HOWEVER...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS. WINDS AND SEAS WILL GRADUALLY SUBSIDE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS CONSIDERABLE UNCERTAINLY WITH TROPICAL STORM HANNA. HENCE...ALL INTERESTS IN THE KEYS SHOULD CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER REGARDING HANNA. OTHERWISE...SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION IS NOT EXPECTED. APA
In the hours before
Special weather statement, Aug 31, 6:32 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 632 PM EDT SUN AUG 31 2008 FLZ078-312300- MONROE LOWER KEYS- 632 PM EDT SUN AUG 31 2008 ...FAST MOVING SHOWERS MOVING INTO THE LOWER... AT 626 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF WEAKENING SHOWERS ALONG HAWKS CHANNEL ADJACENT TO THE EASTERN LOWER KEYS. THESE SHOWERS ARE MOVING NORTH AT 25 MPH...AND WILL CROSS OVER THE ISLAND CHAIN AROUND 645 PM. THIS ACTIVITY WILL PRODUCE WIND GUSTS NEAR 40 MPH...AND MODERATE RAIN. DRIVERS SHOULD BE PREPARED FOR SUDDEN STRONG CROSS WINDS ESPECIALLY ON ELEVATED BRIDGES ALONG THE OVERSEAS HIGHWAY. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE CROSS WINDS. STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN KEY WEST. 11
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:42 PM EDT | Severe Thunderstorm Warning | KEY | Monroe | 33 min |
| Aug 30, 9:21 PM EDT | Special Marine Warning | KEY | 114 min | |
| Aug 30, 10:37 PM EDT | Tornado Warning | KEY | Monroe | 12 min |
| Aug 30, 11:30 PM EDT | Special Marine Warning | KEY | 105 min | |
| Aug 31, 12:45 AM EDT | Special Marine Warning | KEY | 45 min | |
| Aug 31, 1:15 AM EDT | Special Marine Warning | KEY | 30 min | |
| Aug 31, 1:38 AM EDT | Special Marine Warning | KEY | 52 min | |
| Aug 31, 2:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 3:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 4:31 AM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 31, 5:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 6:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 7:30 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 8:01 AM EDT | Special Marine Warning | KEY | 59 min | |
| Aug 31, 8:57 AM EDT | Special Marine Warning | KEY | 63 min | |
| Aug 31, 9:51 AM EDT | Special Marine Warning | KEY | 54 min | |
| Aug 31, 10:45 AM EDT | Special Marine Warning | KEY | 60 min | |
| Aug 31, 5:59 PM EDT | Special Marine Warning | KEY | 61 min |
Nearby
Special Marine Warnings in Florida, 2008Every special marine warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.